Welcome to CME on ReachMD. This activity, entitled “Patient with Asthma Suffering from Treatment-Related Conjunctivitis: Clinical Consults” is provided by RMEI Medical Education, LLC and the Postgraduate Institute for Medicine and is supported by an independent educational grant from Sanofi Genzyme and Renegeron Pharmaceuticals.
Prior to beginning the activity, please be sure to review the faculty and commercial support disclosure statements as well as the Learning Objectives.
Thank you all for providing your difficult cases for us to review. Today’s case was submitted by a physician from Virginia. I’d like to welcome Drs. Corren and Wechsler again to this forum. Now this interesting case is a 57-year-old, Caucasian male with a history of atopic dermatitis and moderate persistent asthma for several years. He has perennial symptoms of cough, chest tightness, and shortness of breath. FEV1 is typically between 60-65% predicted and experiences 2-3 exacerbations per year needing short bursts of prednisone. Now, the atopic status was documented by skin test positivity for dust mites and IgE in the mid-2000s, and a peripheral bloody eosinophil count of 550. The patient was tried on mepolizumab 100 mg every four weeks subq for six months but discontinued as he had shown no improvement in symptom frequency or severity. Currently, he’s on a high-dose ICS and LABA, montelukast, and placed on dupilumab 300 mg subq every two weeks for the past six weeks. The patient complains of severe, itchy, red eyes and puffiness around the eyelids and has noticed a marginal improvement in his asthma symptoms but still requires rescue therapy five to six times a month, mostly during the daytime. I’d like to continue the dupilumab, says the physician, but he’s concerned about the ocular adverse effects. So, uh, Mike, what do you think? How would you characterize this patient’s treatment? What about control? And what’s your vision on moving forward?
Yeah, so, uh, this patient, um, uh, was recently started on dupilumab and is now using a rescue inhaler about five or six times a month. Now, according to the, uh, NAEPP Guidelines and the GINA Guidelines, that isn’t, uh, terrible and the patient is probably, you know, maybe not totally controlled but, uh, relatively well controlled in that in most cases, we think that, uh, poor control reflects – is reflected by using rescue inhaler use or having asthma symptoms, uh, at least twice a week and so this patient is probably not having symptoms twice a week since he’s only using his inhaler five to six times a month. Now, the patient has only been on this therapy for a short period of time and has yet to have any exacerbations and so I think, uh, at this point, I would say this patient is responding to this therapy and, uh, I would probably recommend continuing it at this point and seeing what further benefit he may or may not receive.
Great. You know, it’s, uh, it’s curious. This patient’s pretty atopic, right? Uh, mid-2000s, uh, for the IgE and, uh, and some specific IgE positivity. We don’t know if the patient had, uh, had reze – uh, received an anti-IgE therapy. You want to comment on that, Mike?
So, uh, his IgE is very high. You can see that with atopic dermatitis. Uh, and so that’s not unusual, and certainly with other atopic conditions, including asthma, IgE levels can be elevated and so, uh, I don’t know if there’s necessarily an associate between such a high IgE level in terms of asthma control.
Right. So, uh, so Jonathan, uh, coming back around the dupilumab, it sounds like dupilumab would’ve been ideal, right? Atopic dermatitis, poorly controlled asthma – two for one, uh, with dupilumab and seemingly there’s some improvement, but what do you think about the puffy eyes, the itchiness, and the redness? Uh, is this an allergic response? Uh, have you seen this? And what would be your recommendation to our physician?
Thanks for that question, Ray, and it’s a challenging one. It’s something that we do confront, um, from time to time. But I think it’s important to note from the get go that there are three different indications where dupilumab has been approved for severe, moderate to severe asthma, for patients with atopic dermatitis and for patients with nasal polyposis. Um, typically we don’t see the, this conjunctival reaction in patients who have isolated asthma with or without nasal polyposis. It’s almost exclusively seen in patients who have atopic dermatitis alone or atopic dermatitis plus some other disease manifestation in the type 2 inflammatory disease family. So, from the perspective of how do we deal with this, I would agree with the physician that the dupilumab does deserve a longer try, and I would agree with Dr. Wechsler that we’re getting pretty good efficacy already at this timepoint and the perspective that the patient is only using their inhaler on the average of about one time per week, which is already starting to border on pretty good asthma control. There have been no formal trials of therapy for patients who have dupilumab-associated conjunctivitis. There have been a handful of case reports. In some of these case reports, physicians have tried topical antihistamines. Um, drugs like olopatadine, for instance. There may be some relief. Occasionally, physicians have tried using topical corticosteroids in the eye for short periods of time, and this also has proven effective. When the eyelids have been effected, some people have even gone to the point of using topical calcineurin inhibitors – drugs like Elidel applied topically to the eyelid – which have proven beneficial in these patients to reduce some of the localized swelling, erythema, and itching. So, I think there are a number of things that could be tried int his patient while dupilumab is continued.
Great insight, uh, Jonathan. I think that really answers the question. A challenging case, but this patient has two indications for dupilumab, um, and, uh, and I think the insight around the ocular adverse effects are important to consider. Uh, I want to thank you both for joining us today and for helping our, uh, physician colleague in this challenging case. Uh, just to remind you as you did with the pretest, please follow through on the posttest. Uh, I want to again thank everyone for their time, uh, and appreciate all the insight. Have a great day.
You have been listening to CME on ReachMD. This activity is provided by RMEI Medical Education, LLC and the Postgraduate Institute for Medicine and is supported by an independent educational grant from Sanofi Genzyme and Renegeron Pharmaceuticals.
To receive your free CME credit, or to download this activity, go to ReachMD.com/AsthmaConsults. Thank you for listening.